While the country battles high-profile epidemics of narcotic and amphetamine abuse, ignoring the more rare and niche drugs of abuse remains dangerous. Trazodone, a prescription serotonin antagonist and reuptake inhibitor, is one of many antidepressant medications on the market. A worrying record of case studies points to deep misunderstandings about its abuse potential.
A growing number of stories point to a rise in people abusing trazodone, specifically by crushing and snorting or smoking it for more intense effects or modifying the high associated with other drugs of abuse.
Due to its deserved credibility in mental healthcare, the real dangers of trazodone addiction are complicated and can be challenging to spot. However, if the signs of substance abuse are there, specialist treatment can help identify and resolve the causes of physiological and psychological addiction and set your health back on track.
A disclaimer first: The vast majority of people who use prescription medications are not people who abuse prescription medications. Antidepressant medications and anxiety medications can be life-changing when well-formulated to a client's needs and taken according to clear, supervised doctor's instructions, and stigmatizing conversation about mental health does no one any good. However, understanding the signs of physical dependence and dangers of substance use disorders associated with various prescription medications is critical to ensuring that everyone's mental healthcare is what it needs to be: sustainable, consensual, and informed.
Trazodone is a prescription medication initially developed to treat major depressive disorder effectively but has now been found to help treat various anxiety and sleep disorders. The generic drug trazodone may also be recognized by one of its prescription brand names:
A serotonin antagonist and serotonin reuptake inhibitor, trazodone works to increase the concentration of calming neurotransmitters in the brain and spinal cord. It produces the antidepressant's moderate sedative effects, stabilizing energy levels and reducing anxiety.
Trazodone does not create a euphoric high when taken as instructed by a medical professional. Relative to prescription painkillers or more potent sedatives such as benzodiazepines, this drug has less potential for abuse. Addiction stemming from managed trazodone use is a relatively rare phenomenon.
All psychoactive substances have the potential for abuse when improperly used. Due to their safer reputation, trazodone may be easier to access for individuals looking for a recreational sedative than another illicit drug. The moment someone begins to experiment with their prescription medications, particularly taking trazodone in high doses or in alternate ways (especially insufflation or "snorting," a method that deliberately achieves more intense sedating effects), they can develop substance use disorder, withdrawal, and even overdose.
In short, while cases of trazodone addiction and substance abuse are rare, they are dangerous when they surface. The scattered case studies that have looked into trazodone snorting habits suggest that more attention should be focused on this type of antidepressant medication abuse.
Individuals who take trazodone and their families or other close contacts should know the warning signs and the dangers of abusing this prescription drug.
Recreational use of trazodone constitutes trazodone abuse; however, snorting trazodone is notably risky and puts the user at higher risk of potentially dangerous conditions in the short- and long-term.
When you snort trazodone, you are drastically increasing the concentration of serotonin in the brain far beyond what a regular prescription would release at once. This is more true if you have increased your dosage for nonmedical reasons, significantly increasing the possibility of experiencing a dangerous overdose.
Trazadone overdoses are still in the process of being studied, but research has identified several groups of symptoms:
The individual is at higher risk when trazodone is being abused in combination with other central nervous system depressants such as alcohol, narcotics, or benzodiazepines. Doing so can result in life-threatening conditions such as severe respiratory depression, seizures, and coma.
If you have any reason to suspect that you or someone around you is experiencing a trazodone overdose, call 9-11 or contact local emergency personnel immediately. Snorting trazodone is a new phenomenon that bears a dangerous amount of unknowns. Still, there is reason to believe that it can potentially result in organ failure and internal damage that need to be caught by immediate medical attention.
Snorting trazodone over a prolonged period can result in complications in the upper respiratory tract, including congestion, runny nose, bleeding, and septum perforation. Other complications are the result of high sedative doses in the body and include:
When you abuse trazodone for a long time, you may also begin to develop withdrawal symptoms in periods where you attempt to discontinue use alone or cannot access the drug. It is also possible to be using trazodone typically and still experience this - a condition diagnosable as antidepressant discontinuation syndrome. Quitting without medical support while experiencing withdrawal symptoms puts you at greater risk of relapse and overdose - reach out to an addiction treatment facility or professional before cessation if this condition describes you.
Trazodone has potential for abuse, but it is also a prescription medication with a valuable purpose. It's understandable to feel uncertain about whether the behavior of someone you know suggests they abuse trazodone. The most important thing you can do before deciding to have "the talk" is get educated on the warning signs of antidepressant abuse.
Because trazodone has mild effects when used correctly to treat conditions like anxiety or major depressive disorders, the first and most obvious sign that use has expanded to nonmedical reasons is witnessing the short-term side-effects of a high.
This may include:
Substance use disorders can consume a person's life, and the behavior and personality changes that accompany the onset of drug abuse bleed into home life, work, and social settings. If you're concerned someone close to you abuses trazodone, keep an eye out for the following changes:
Individuals snorting trazodone are likely to be using far more of this prescription drug than the doctor ordered. If someone's habits around their trazodone prescription have changed drastically or become more secretive, you're observing a warning sign of substance use disorder. Keep an eye out for:
The risk factors for snorting trazodone follow the same pattern as the abuse of other prescription medications. According to NIDA, these general patterns are:
Trazadone is a medication that people trust to help, and it can be a crushing experience to realize someone you know has begun to abuse it. Understand that you can reach out for support, and doing so will not cast you back into the mire of untreated anxiety or depression.
NPAC is a Florida-based professional treatment provider specializing in recovery plans that treat addiction in ways informed by and uphold holistic mental health.
Treatment options at our center include:
Call us at 772-281-5051 to speak to a certified addiction professional about options that consider your mental and physical health from every side. We can start your journey to wellness today.
How Long Does Meth Stay in Your System
How Long Does Kratom Stay In Your System?
How to Deal with a Drug Addict Daughter or Son